Alabama, 2020

Hail and Damaging Winds in Alabama, April 8 to 9, 2020

April 8 to 9, 2020 · NWS HUN · 25 events in 8 counties and zones

Clusters of strong to severe thunderstorms developed in southeast Missouri, western Kentucky and western Tennessee during the evening hours of the 8th. They moved southeast into north Alabama during the late evening of the 8th into the early morning hours of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of strong to severe thunderstorms developed in southeast Missouri, western Kentucky and western Tennessee during the evening hours of the 8th. They moved southeast into north Alabama during the late evening of the 8th into the early morning hours of the 9th. These storms produced hail and damaging winds in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 8, 11:00 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 8, 11:00 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1200 AM CDT Thu Apr 9 2020

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 947 PM CDT Wed Apr 8 2020

Clusters of supercells/tstms are marching SE across west/mid TN this
Wed evening, along and ahead of a pre-frontal boundary stretching SW
front the MO Bootheel into north cntrl AR. Several warnings are in
effect with many of these storms, and it is likely the cntrl TN
Valley will be dealing with similar storms heading into the late
evening/overnight hrs. A Tornado Watch is in effect for all of the
Mid South region and it is also likely this Tornado Watch will be
extended into the local area later this evening given the amount of
low level shear in place below 1km coupled with unusually excessive
amounts of buoyant energy/instability. The main window for severe wx
looks to be from 11 pm thru 4 am. Large hail, damaging winds and a
few tornadoes are the main threats with any severe tstms. Any tstms
should then quickly taper off heading into the early morning hrs Thu,
as a cold front moves ewd across the area. Overnight lows will trend
seasonably warm with the cloud cover/rainfall, with lows xpcted to be
in the upper 50s/lower 60s for most spots.

.SHORT TERM...(Thursday through Friday night)
Issued at 314 PM CDT Wed Apr 8 2020

Latest global model consensus indicates that deep-layer flow will
continue to gradually veer to the northwest on Thursday and Thursday
night, as a deepening vort max (initially over southern Ontario)
pivots northeastward into northern New England and eventually carves
out a broad longwave trough over the eastern CONUS. Although modest
low-level CAA will occur during the day on Thursday, abundant
insolation during the late morning/afternoon hours should allow temps
to reach the u60s-l70s in valley locations and l-m 60s in elevated
terrain. However, a reinforcing surge of colder/drier air will arrive
early Friday morning, as the axis of the broader longwave trough
crosses the region. A subtle increase in synoptic scale ascent
related to this feature will provide an increase in mid/high-level
cloud cover, but profiles remain too dry for the inclusion of any
shower activity with the passage of the reinforcing cold front. With
stronger CAA in the wake of the secondary front forcing lows into the
u30s-l40s Friday morning, temperatures will have difficulty reaching
the m-u 50s on Friday afternoon, and this could set the stage for
frost across portions of the region Friday night/Saturday morning, as
a surface ridge spreads eastward into the southern Appalachians and
provides ideal conditions for radiational cooling.

.LONG TERM...(Saturday through Tuesday)
Issued at 314 PM CDT Wed Apr 8 2020

On Saturday, high pressure overhead will begin to shift eastward
ahead of a deepening upper trough across the desert southwest. Under
partly cloudy skies, afternoon temperatures rise up into the upper
60s to near 70. The upper trough will continue to move east
throughout the day and by the evening a SFC low will develop across
TX. Rain and thunderstorm chances increase starting late Saturday
night as a warm front lifts northeastward through the Tennessee
Valley. By Sunday, the aformentioned low pressure system ejects north
and east through northern Alabama and southern Tennessee with a cold
front swinging through by the late afternoon into the evening.

While model guidance has generally honed in on the timing of this
system, there are considerable differences in the position and track
of the low pressure system. The GFS at the moment is an outlier with
a more southern track compared to the Canadian and ECMWF based on the
latest operational runs. A southern track would limit the severe
potential to our south, whereas if it were to move farther to the
north, greater instability would be able to filter into the region
bringing an increased risk for all modes of severe weather. Given the
differences in models, will only mention strong to severe storms in
the HWO at this time. However, the biggest concern may be the heavy
rain with the potential for 1-2" by Monday morning.

Dry weather returns Monday and Tuesday with high pressure once again
positioned overhead. Much cooler air advects into the region behind
a secondary cold front Monday night. Highs on Tuesday and Wednesday
will only be in the low to mid 60s with overnight lows in the lower
40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1200 AM CDT Thu Apr 9 2020

Clusters of shra/tsra continue to move ESE across parts of west/mid
TN into extreme NE MS. This activity will begin to approach the KMSL
terminal within the next hr and prob the KHSV airport within the next
few hrs. Brief IFR cigs/vis are possible in/near any +tsra, with vrb
winds gusting near 35-40kt at times. The shra/tsra are then xpcted to
quickly taper off from the WNW heading into the early morning period
following the passage of a cold front. Cloud cover should also begin
to diminish/sct with the onset of the morning hrs Thu. Sfc winds out
the SW near 8-10kt will turn toward the NW around 12-14kt with higher
gusts Thu morning in the wake of the frontal passage.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...70/DD
LONG TERM...GH
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 8, 10:00 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1100 PM CDT Wed Apr 8 2020

ALZ001>010-016-TNZ076-096-097-091100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1100 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Clusters of thunderstorms are expected to move southeast into much
of the outlook area heading into the overnight hours. Some of these
storms may be strong to severe in nature, and will be capable of
damaging winds, large hail and a brief tornado. The thunderstorm
threat is expected to quickly taper off from the northwest early
Thursday morning following the passage of a cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A strong upper level disturbance moving across the region will
translate into scattered thunderstorms from Sunday into Sunday night.
A few of these storms may be strong to severe with the potential for
damaging wind gusts. Heavy rainfall is also expected with this storm
system and rises on area rivers may be possible early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested during the overnight hours.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Apr 8, 7:56 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
856 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     1 WNW ROGERSVILLE       34.83N 87.31W
04/08/2020                   LAUDERDALE         AL   BROADCAST MEDIA

            WOOD FENCING PARTLY DOWNED, FEW SHINGLES
            REMOVED FROM THE ROOF OF A HOUSE, AND LARGE
            TREE ACROSS A DRIVEWAY NEAR TURNER LINDSEY
            ROAD. TIME ESTIMATED FROM RADAR.

&&

BCC
Special weather statement, Apr 8, 10:50 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1150 PM CDT Wed Apr 8 2020

ALZ001-002-090515-
Lauderdale AL-Colbert AL-
1150 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND EAST CENTRAL
COLBERT COUNTIES UNTIL 1215 AM CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Walnut Grove, or 16 miles east of J P Coleman State
Park, moving southeast at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Killen, Lexington, St. Florian,
Underwood-Petersville, Green Hill, Center Star, Zip City and Threet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3500 8727 3471 8748 3492 8799 3501 8806
TIME...MOT...LOC 0450Z 293DEG 35KT 3500 8788

30
Special weather statement, Apr 8, 11:01 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1201 AM CDT Thu Apr 9 2020

TNZ076-097-090600-
Franklin TN-Moore TN-
1201 AM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND FRANKLIN COUNTIES UNTIL
100 AM CDT...

At 1200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Gruetli-Laager to near
Manchester to near Shelbyville. Movement was southeast at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Winchester, Lynchburg, Decherd, Estill Springs, Cowan, Huntland,
Sewanee, Tims Ford Lake, Anderson and Lexie Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3539 8628 3534 8624 3533 8620 3536 8616
      3531 8595 3522 8586 3499 8586 3500 8632
      3513 8632 3515 8635 3513 8637 3524 8643
      3526 8641 3531 8652 3534 8653 3536 8649
      3532 8642 3541 8626
TIME...MOT...LOC 0500Z 322DEG 33KT 3553 8568 3538 8610 3542 8644

73
Special weather statement, Apr 8, 11:16 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1216 AM CDT Thu Apr 9 2020

ALZ001-005-090545-
Lauderdale AL-Limestone AL-
1216 AM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND NORTHWESTERN
LIMESTONE COUNTIES UNTIL 1245 AM CDT...

At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Killen, or 12 miles northeast of Florence, moving southeast at 50
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Florence, Rogersville, Killen, Lexington, St. Florian,
Underwood-Petersville, Anderson, Lester, Green Hill and Good Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3495 8809 3501 8779 3499 8707 3478 8722
TIME...MOT...LOC 0516Z 293DEG 45KT 3494 8752

30
Special weather statement, Apr 8, 11:30 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1230 AM CDT Thu Apr 9 2020

ALZ001>005-090615-
Lawrence AL-Lauderdale AL-Franklin AL-Limestone AL-Colbert AL-
1230 AM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...NORTHWESTERN
LIMESTONE...COLBERT...NORTHERN FRANKLIN AND LAWRENCE COUNTIES UNTIL
115 AM CDT...

At 1229 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cherokee, or 11 miles southwest of Tuscumbia,
moving southeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Moulton,
Rogersville, Killen, Town Creek and Cherokee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3457 8814 3499 8783 3500 8710 3433 8728
      3447 8815
TIME...MOT...LOC 0529Z 293DEG 45KT 3466 8788

30
Special weather statement, Apr 8, 11:52 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1252 AM CDT Thu Apr 9 2020

ALZ006-009-090630-
Madison AL-Jackson AL-
1252 AM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON AND CENTRAL
MADISON COUNTIES UNTIL 130 AM CDT...

At 1251 AM CDT, Doppler radar was tracking a strong thunderstorm
near Alabama A And M University, or near Huntsville, moving east at
40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Huntsville, Scottsboro, Moores Mill, Meridianville, Hollywood,
Skyline, Gurley, Woodville, Alabama A And M University and Pleasant
Groves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3467 8662 3485 8660 3482 8590 3459 8593
TIME...MOT...LOC 0551Z 276DEG 42KT 3476 8652

73

The radar

The Northeast Alabama radar (KHTX), 51 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Madison

When
April 8, 11:55 PM CST
Where
Madison County, 1.84 mi ENE of Huntsville
Measured
1 in hail
Reported by
Public
Coordinates
34.740, -86.590

One inch diameter hail was reported in the Five Points community of Huntsville.

Thunderstorm Wind, Marshall

When
April 8, 11:56 PM CST
Where
Marshall County, 2.24 mi NW of Union Grove
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.419, -86.482

One tree was uprooted and blown across the road at the intersection of Mountain View Church Road and Union Grove Road.

Thunderstorm Wind, Marshall

When
April 8, 11:58 PM CST
Where
Marshall County, 0.57 mi E of Ruth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.370, -86.560

Multiple trees were knocked down in different directions about 4 miles northwest of Arab.

Thunderstorm Wind, Marshall

When
April 9, 12:02 AM CST
Where
Marshall County, 0.9 mi SW of North Arab
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.340, -86.530

One tree was knocked down onto a house. Also, a large oak tree was uprooted near this same location.

Hail, Lauderdale

When
April 9, 12:03 AM CST
Where
Lauderdale County, 0.57 mi E of Waterloo
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.920, -88.060

Golf ball sized hail was reported.

Thunderstorm Wind, Colbert

When
April 9, 12:05 AM CST
Where
Colbert County, 2.36 mi SSE of Pickwick Lake
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.820, -88.080

A tree was knocked down on Riverton Rose Trail.

Thunderstorm Wind, Lawrence

When
April 9, 12:05 AM CST
Where
Lawrence County, 0.57 mi E of Lemon Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.730, -87.410

A tree was knocked down onto a house near the intersection of Highway 101 and CR 268.

Hail, Lauderdale

When
April 9, 12:09 AM CST
Where
Lauderdale County, 0.89 mi SW of Wright
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.910, -87.990

Nickel sized hail was reported.

Thunderstorm Wind, Colbert

When
April 9, 12:09 AM CST
Where
Colbert County, 0.53 mi WSW of Margerum
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.768, -88.079

A tree was knocked down at the intersection of Riverton Rose Trail and Margerum Road.

Thunderstorm Wind, Lauderdale

When
April 9, 12:12 AM CST
Where
Lauderdale County, 1.79 mi WNW of Smithsonia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.806, -87.901

Multiple trees were knocked down in the road in the Sunset Beach neighborhood.

Thunderstorm Wind, Lauderdale

When
April 9, 12:18 AM CST
Where
Lauderdale County, 3.08 mi S of Oakland
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.786, -87.790

A tree was knocked down on CR 2 about two miles west of Rock Primitive Church.

Thunderstorm Wind, Lauderdale

When
April 9, 12:18 AM CST
Where
Lauderdale County, 2.74 mi E of Smithsonia
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.801, -87.822

A tree was knocked down on CR 4 between CR 180 and CR 15.

Thunderstorm Wind, Morgan

When
April 9, 12:20 AM CST
Where
Morgan County, 1.14 mi W of Moulton Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.600, -87.040

Two trees were knocked down on a house and through a fence.

Hail, Colbert

When
April 9, 12:29 AM CST
Where
Colbert County, 0.89 mi SE of Sheffield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.760, -87.690

One inch diameter hail was reported.

Thunderstorm Wind, Colbert

When
April 9, 12:30 AM CST
Where
Colbert County, 1.45 mi NW of Tuscumbia
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.743, -87.720

A tree was knocked down near Watts Bar Street and Norris Circle.

Thunderstorm Wind, Morgan

When
April 9, 12:30 AM CST
Where
Morgan County, 2.85 mi W of Basham
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.520, -87.070

Winds damaged a portion of the roof of a home on Mud Tavern Road in Decatur.

Thunderstorm Wind, Colbert

When
April 9, 12:34 AM CST
Where
Colbert County, 2.46 mi WNW of Midway
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.747, -87.468

A tree was knocked down at the intersection of Carter Road and Shaw Road.

Hail, Colbert

When
April 9, 12:36 AM CST
Where
Colbert County, 1.33 mi ENE of Muscle Shoals
Measured
1 in hail
Reported by
Public
Coordinates
34.760, -87.650

One inch diameter hail was reported via mPING.

Thunderstorm Wind, Colbert

When
April 9, 12:41 AM CST
Where
Colbert County, 1.33 mi ESE of Underwood Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.740, -87.510

A tree was knocked down onto a house.

Hail, Morgan

When
April 9, 12:47 AM CST
Where
Morgan County, 0.69 mi N of Hartselle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.440, -86.930

One inch diameter hail was reported.

Thunderstorm Wind, Marshall

When
April 9, 12:56 AM CST
Where
Marshall County, 2.24 mi NW of Union Grove
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.419, -86.482

One tree was uprooted and blown across the road at the intersection of Mountain View Church Road and Union Grove Road.

Thunderstorm Wind, Marshall

When
April 9, 1:02 AM CST
Where
Marshall County, 0.9 mi SW of North Arab
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.340, -86.530

A tree was knocked down onto a house 2 miles WNW of Arab. A large oak tree was also uprooted at this locaiton.

Thunderstorm Wind, Marshall

When
April 9, 1:05 AM CST
Where
Marshall County, 3.97 mi SW of North Arab
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.310, -86.570

Trees were knocked down in different direction about 4 miles NE of Baileyton.

Hail, Cullman

When
April 9, 1:12 AM CST
Where
Cullman County, 1.79 mi SE of Bethel
Measured
0.88 in hail
Reported by
Public
Coordinates
34.180, -86.960

Nickel sized hail was reported.

Thunderstorm Wind, Dekalb

When
April 9, 1:33 AM CST
Where
Dekalb County, 1.5 mi NNE of Crossville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.300, -85.990

A large tree was knocked down on CR 46 near Highway 227.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888660, 888661, 888662, 888663, 888664, 888665, 888666, 888667, 888668, 888693, 888691, 888694, 888669, 888671, 888672, 888673, 888674, 888676, 888677, 888678, 888679, 888681, 888682, 888683, 888684.